Hail, St. Clair
- When
- August 2, 2:39 PM EST
- Where
- St. Clair County, 1.22 mi NW of Keewahdin
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.040, -82.450
A severe thunderstorm moved through Wayne county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A severe thunderstorm moved through Wayne county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 2, 12:56 PM EST, 1 hour 43 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 156 PM EDT Wed Aug 2 2017 .AVIATION... Convection is initiating along a cold front and several convergent boundaries across lower MI. Best coverage of storms will be around MBS with more scattered coverage to the south. The activity is mostly diurnally driven so expect activity to wane through the late evening. quiet conditions overnight with only a threat of some fog. Model soundings are quite dry til very late tonight/early Thursday morning so will not hit it too hard until we can see where precipitation focuses. For DTW...Greatest window for possible TSRA focused around 21z-01z. Current activity is initiating west of the terminal and with a weak wind field, should take a while to approach the airspace. Could scatter out before reaching even. Will go with VCTS and amend if additional activity necessitates it. //DTW THRESHOLD PROBABILITIES... * Low for cigs aob 5000 ft this afternoon and evening. * Low for thunderstorms this afternoon through early evening. Low again for Thursday afternoon. && .PREV DISCUSSION... Issued at 1127 AM EDT Wed Aug 2 2017 UPDATE... Thunderstorms are off to an early start over northern lower Michigan during the morning. This illustrates the uncapped nature of the atmosphere within the broad upper level trough over the Great Lakes. The ongoing activity is a hybrid of elevated and surface based convection judging by the 12Z APX sounding along and ahead of the weak surface low pressure reflection and the cold front. Expect the combination of front and morning storm outflow to enhance surface convergence while settling into the Saginaw Valley during early afternoon. This will be the focus for additional coverage of scattered to numerous showers and storms as surface based instability builds through peak heating. The early afternoon storms will provide additional outflow to enhance the otherwise weak frontal wind field as the convergence zone settles toward the I-69 corridor late in the day. A secondary region of development is indicated in the more recent HRRR solutions south of I-69, also strongly dependent on surface convergence and daytime heating. There is a little less confidence on the timing and coverage of this activity to the south of the main frontal zone. All convection will otherwise be subjected to a weakly forced and weakly sheared larger scale environment. The morning 12Z observed and model soundings continue to show a wind profile pretty much 20 knots or less below 500 mb while hourly mesoanalysis already hints at surface based instability approaching 2000 J/kg. The result will be slow- moving pulse mode storms producing locally heavy rainfall and possibly some precip loaded downburst wind. Stronger updrafts will also be briefly capable of hail up to half inch. PREV DISCUSSION... Issued at 316 AM EDT Wed Aug 2 2017 DISCUSSION... Broad upper level troughing in place over the Central Great Lakes today with surface cold front over southern Lower Michigan serving as a focus for showers and thunderstorms. With 0-6 KM bulk shear under 20 knots and MLCAPES of 1000-1500 J/kg, severe weather is not expected, but locally heavy rainfall will occur with any thunderstorm with PW Values up near 1.5 inches. Increase in clouds and at least high scattered activity should be able to hold maxes in the mid 80s. The trend of the upper wave coming out of Alberta this morning is to deepen faster over southern Minnesota on Thursday, and subsequently come through Lower Michigan a bit slower, but cold front still looks to clear the State around Noon Friday. Marginal risk of severe storms remains late Thursday into Thursday night. However, with the system a bit farther west during Thursday, good moisture transport may struggle to extend this far east, and may be difficult to get any worthy instability into southeast Michigan by Sunset, limiting precipitation chances during the day. None-the-less, NAM still suggesting the warm front will become active over southern Lower Michigan, as surface dew pts ramp up to near 70 degrees, which leads to moderate instability (1000-850 mb cape up to 2000 J/kg with good 0-6 KM bulk shear). Even with the NAM looking to be a bit too aggressive with the instability/dew pts, local probabilistic SREF weighted guidance also points to high chance/likely pops near 00z or just after. Showers and a few thunderstorms also look likely with the cold front Friday morning. Surface low looks to be tracking northeast through the Straights on Friday with the pressure holding nearly steady. With better push push of low level cold air holding off until Friday evening, expecting wind gusts to top out only around 30 mph Friday afternoon, but remaining breezy into the evening hours. Upper level westerly confluent flow and surface ridging will provide a dry and pleasant Saturday with highs in the 70s, but longwave upper level trough swinging into the Great Lakes region for second half of the weekend will provide another good chance of rain, lingering into Monday as cyclogensis/deepening surface low projected to track near the southern Michigan border. MARINE... A weak frontal boundary will ease into the region today. Modest south to southwest flow will persist south of the boundary, while a wind shift to northeasterly is expected over lake Huron. This boundary will provide a focus for scattered thunderstorm develop during the afternoon and evening hours. Little variation to these conditions anticipated through the daylight period Thursday. Potential for thunderstorms will increase Thursday night and early Friday in advance of a strong cold front. Southwest winds may turn gusty with the frontal passage on Friday. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....DRK UPDATE.......BT DISCUSSION...SF MARINE.......MR You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 345 AM EDT Wed Aug 2 2017 MIZ047>049-053>055-060>063-068>070-075-076-082-083-030815- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 345 AM EDT Wed Aug 2 2017 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are expected, mainly this afternoon. Theses storms are not expected to be severe. The strongest storms will be capable of a heavy downpour, wind gusts to 45 mph, and pea size hail while moving west to east at 20 MPH. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday through Friday morning. There is a marginal risk of severe storms late Thursday into Thursday Night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-030815- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 345 AM EDT Wed Aug 2 2017 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Scattered thunderstorms are expected, mainly this afternoon. Theses storms are not expected to be severe. The strongest storms will be capable of a heavy downpour, wind gusts to 40 knots, and pea size hail while moving west to east at 15 knots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday through Friday morning. There is a marginal risk of severe storms late Thursday into Thursday Night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SF
Special Weather Statement
National Weather Service Detroit/Pontiac MI
308 PM EDT WED AUG 2 2017
MIZ047-048-022015-
Bay-Midland-
308 PM EDT WED AUG 2 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BAY AND MIDLAND
COUNTIES...
At 306 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Pinconning to near Coleman. Movement
was southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms. Brief heavy downpours will also be occuring with this line
of storms.
Locations impacted include...
Midland, Bay City, Auburn, Pinconning, Coleman, Sanford, Kawkawlin,
Essexville, Edenville, Bentley, Linwood, Oil City, Pleasant Valley,
Munger, Hope, Mount Forest, Crump, Bombay, Porter Township and North
Bradley.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4381 8461 4383 8417 4400 8416 4400 8405
4391 8404 4392 8390 4389 8387 4374 8391
4369 8388 4362 8368 4359 8368 4358 8370
4348 8370 4348 8382 4352 8382 4352 8405
4357 8405 4357 8417 4348 8417 4347 8461
TIME...MOT...LOC 1906Z 297DEG 12KT 4389 8402 4375 8450
DRKSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
316 PM EDT WED AUG 2 2017
MIZ063-070-022030-
Macomb-St. Clair-
316 PM EDT WED AUG 2 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MACOMB AND ST. CLAIR
COUNTIES...
At 315 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Emmett to near Macomb Township.
Movement was east at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms. Brief heavy downpours will also be occuring with this line
of storms.
Locations impacted include...
Warren, St. Clair Shores, Port Huron, Mount Clemens, New Baltimore,
Richmond, St. Clair, Algonac, Romeo, Yale, Capac, Lakeport, Sterling
Heights, Marysville, Marine City, Armada, Memphis, Emmett, Harsens
Island and Macomb Township.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4296 8242 4289 8247 4276 8247 4261 8252
4255 8259 4255 8265 4250 8270 4254 8276
4254 8281 4240 8286 4241 8289 4245 8287
4245 8308 4289 8310 4289 8299 4315 8300
4317 8250 4319 8251 4319 8247 4306 8242
TIME...MOT...LOC 1915Z 268DEG 10KT 4295 8270 4264 8296
DRKThe Detroit radar (KDTX), 91 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Tree limbs reported down at Belle Isle State Park.
Several trees reported down.
Multiple trees reported blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719480, 719477, 719476, 719479, 719478.